doi: 10.3934/jimo.2018166

Continuous-time mean-variance portfolio selection with no-shorting constraints and regime-switching

1. 

Department of Economics, The University of Melbourne, VIC 3010, Australia

2. 

School of Finance, Guangdong University of Foreign Studies, Guangzhou 510006, China

* Corresponding author: Haixiang Yao. Tel.:+86 2037105360

Received  January 2018 Revised  April 2018 Published  October 2018

Fund Project: This research was supported by the National Natural Science Foundation of China (Nos. 71871071, 71471045, 71721001), the Natural Science Foundation of Guangdong Province of China (Nos. 2018B030311004, 2017A030313399, 2017A030313397), the Innovation Team Project of Guangdong Colleges and Universities (No. 2016WCXTD012), the Innovative School Project in Higher Education of Guangdong Province of China (No. GWTP-GC-2017-03)

The present article investigates a continuous-time mean-variance portfolio selection problem with regime-switching under the constraint of no-shorting. The literature along this line is essentially dominated by the Hamilton-Jacobi-Bellman (HJB) equation approach. However, in the presence of switching regimes, a system of HJB equations rather than a single equation need to be tackled concurrently, which might not be solvable in terms of classical solutions, or even not in the weaker viscosity sense as well. Instead, we first introduce a general result on the sign of geometric Brownian motion with jumps, then derive the efficient portfolio and frontier via the maximum principle approach; in particular, we observe, under a mild technical assumption on the initial conditions, that the no-shorting constraint will consistently be satisfied over the whole finite time horizon. Further numerical illustrations will be provided.

Citation: Ping Chen, Haixiang Yao. Continuous-time mean-variance portfolio selection with no-shorting constraints and regime-switching. Journal of Industrial & Management Optimization, doi: 10.3934/jimo.2018166
References:
[1]

L. H. Bai and H. Y. Zhang, Dynamic mean-variance problem with constrained risk control for the insurers, Mathematical Methods of Operations Research, 68 (2008), 181-205. doi: 10.1007/s00186-007-0195-4.

[2]

A. Bensoussan, K. J. Sung, S. C. H. Yam and S. P. Yung, A non-zero stochastic differential reinsurance game with mixed regime-switching, working paper, 2011.

[3]

J. N. BiJ. Y. Guo and L. H. Bai, Optimal multi-asset investment with no-shorting constraint under mean-variance criterion for an insurer, Journal of Systems Science and Complexity, 24 (2011), 291-307. doi: 10.1007/s11424-011-8014-7.

[4]

T. Björk, Finite dimensional optimal filters for a class of Itô-processes with jumping parameters, Stochastics, 4 (1980), 167-183. doi: 10.1080/17442508008833160.

[5]

E. Çanakoǧlu and S. Özekici, Portfolio selection in stochastic markets with HARA utility functions, European Journal of Operational Research, 201 (2010), 520-536. doi: 10.1016/j.ejor.2009.03.017.

[6]

P. ChenH. Yang and G. Yin, Markowitz's mean-variance asset-liability management with regime switching: A continuous-time model, Insurance: Mathematics and Economics, 43 (2008), 456-465. doi: 10.1016/j.insmatheco.2008.09.001.

[7]

Y. Z. Hu, Multi-dimensional geometric Brownian motions, Onsager-Machlup functions, and applications to mathematical finance, Acta Mathematica Scientia, 20 (2000), 341-358. doi: 10.1016/S0252-9602(17)30641-0.

[8]

D. Li and W. L. Ng, Optimal dynamic portfolio selection: Multi-period mean-variance formulation, Mathematical Finance, 10 (2000), 387-406. doi: 10.1111/1467-9965.00100.

[9]

X. Li and Z. Q. Xu, Continuous-time Markowitzs model with constraints on wealth and portfolio, Operations Research Letters, 44 (2016), 729-736. doi: 10.1016/j.orl.2016.09.004.

[10]

X. LiX. Y. Zhou and A. E. B. Lim, Dynamic mean-variance portfolio selection with no-shoring constraints, SIAM Journal on Control and Optimization, 40 (2002), 1540-1555. doi: 10.1137/S0363012900378504.

[11]

H. Markowitz, Portfolio selection, Journal of Finance, 7 (1952), 77-91.

[12]

R. C. Merton, Lifetime portfolio selection under uncertainty: The continuous - time case, Review of Economics and Statistics, 51 (1969), 247-257.

[13]

R. C. Merton, Optimum consumption and portfolio rules in a continuous-time model, Journal of Economic Theory, 3 (1971), 373-413. doi: 10.1016/0022-0531(71)90038-X.

[14]

P. A. Samuelson, Lifetime portfolio selection by dynamic stochastic programming, The Review of Economics and Statistics, 51 (1969), 239-246.

[15]

L. R. Sotomayor and A. Cadenillas, Explicit solutions of consumption-investment problems in financial markets with regime switching, Mathematical Finance, 19 (2009), 251-279. doi: 10.1111/j.1467-9965.2009.00366.x.

[16]

J. WeiK. C. WongS. C. P. Yam and S. P. Yung, Markowitz's mean-variance asset-liability management with regime switching: A time-consistent approach, Insurance: Mathematics and Economics, 53 (2013), 281-291. doi: 10.1016/j.insmatheco.2013.05.008.

[17]

H. Wu and H. Chen, Nash equilibrium strategy for a multi-period mean-ariance portfolio selection problem with regime switching, Economic Modelling, 46 (2015), 79-90.

[18]

G. L. Xu and S. E. Shreve, A duality method for optimal consumption and investment under short-selling prohibition: Ⅱ. Constant market coefficients, The Annals of Applied Probability, 2 (1992), 314-328. doi: 10.1214/aoap/1177005706.

[19]

M. Zhang and P. Chen, Mean-variance portfolio selection with regime switching under shorting prohibition, Operations Research Letters, 44 (2016), 658-662. doi: 10.1016/j.orl.2016.07.008.

[20]

X. Y. Zhou and G. Yin, Markowitz's mean-variance portfolio selection with regime switching: A continuous-time model, SIAM Journal on Control and Optimization, 42 (2003), 1466-1482. doi: 10.1137/S0363012902405583.

show all references

References:
[1]

L. H. Bai and H. Y. Zhang, Dynamic mean-variance problem with constrained risk control for the insurers, Mathematical Methods of Operations Research, 68 (2008), 181-205. doi: 10.1007/s00186-007-0195-4.

[2]

A. Bensoussan, K. J. Sung, S. C. H. Yam and S. P. Yung, A non-zero stochastic differential reinsurance game with mixed regime-switching, working paper, 2011.

[3]

J. N. BiJ. Y. Guo and L. H. Bai, Optimal multi-asset investment with no-shorting constraint under mean-variance criterion for an insurer, Journal of Systems Science and Complexity, 24 (2011), 291-307. doi: 10.1007/s11424-011-8014-7.

[4]

T. Björk, Finite dimensional optimal filters for a class of Itô-processes with jumping parameters, Stochastics, 4 (1980), 167-183. doi: 10.1080/17442508008833160.

[5]

E. Çanakoǧlu and S. Özekici, Portfolio selection in stochastic markets with HARA utility functions, European Journal of Operational Research, 201 (2010), 520-536. doi: 10.1016/j.ejor.2009.03.017.

[6]

P. ChenH. Yang and G. Yin, Markowitz's mean-variance asset-liability management with regime switching: A continuous-time model, Insurance: Mathematics and Economics, 43 (2008), 456-465. doi: 10.1016/j.insmatheco.2008.09.001.

[7]

Y. Z. Hu, Multi-dimensional geometric Brownian motions, Onsager-Machlup functions, and applications to mathematical finance, Acta Mathematica Scientia, 20 (2000), 341-358. doi: 10.1016/S0252-9602(17)30641-0.

[8]

D. Li and W. L. Ng, Optimal dynamic portfolio selection: Multi-period mean-variance formulation, Mathematical Finance, 10 (2000), 387-406. doi: 10.1111/1467-9965.00100.

[9]

X. Li and Z. Q. Xu, Continuous-time Markowitzs model with constraints on wealth and portfolio, Operations Research Letters, 44 (2016), 729-736. doi: 10.1016/j.orl.2016.09.004.

[10]

X. LiX. Y. Zhou and A. E. B. Lim, Dynamic mean-variance portfolio selection with no-shoring constraints, SIAM Journal on Control and Optimization, 40 (2002), 1540-1555. doi: 10.1137/S0363012900378504.

[11]

H. Markowitz, Portfolio selection, Journal of Finance, 7 (1952), 77-91.

[12]

R. C. Merton, Lifetime portfolio selection under uncertainty: The continuous - time case, Review of Economics and Statistics, 51 (1969), 247-257.

[13]

R. C. Merton, Optimum consumption and portfolio rules in a continuous-time model, Journal of Economic Theory, 3 (1971), 373-413. doi: 10.1016/0022-0531(71)90038-X.

[14]

P. A. Samuelson, Lifetime portfolio selection by dynamic stochastic programming, The Review of Economics and Statistics, 51 (1969), 239-246.

[15]

L. R. Sotomayor and A. Cadenillas, Explicit solutions of consumption-investment problems in financial markets with regime switching, Mathematical Finance, 19 (2009), 251-279. doi: 10.1111/j.1467-9965.2009.00366.x.

[16]

J. WeiK. C. WongS. C. P. Yam and S. P. Yung, Markowitz's mean-variance asset-liability management with regime switching: A time-consistent approach, Insurance: Mathematics and Economics, 53 (2013), 281-291. doi: 10.1016/j.insmatheco.2013.05.008.

[17]

H. Wu and H. Chen, Nash equilibrium strategy for a multi-period mean-ariance portfolio selection problem with regime switching, Economic Modelling, 46 (2015), 79-90.

[18]

G. L. Xu and S. E. Shreve, A duality method for optimal consumption and investment under short-selling prohibition: Ⅱ. Constant market coefficients, The Annals of Applied Probability, 2 (1992), 314-328. doi: 10.1214/aoap/1177005706.

[19]

M. Zhang and P. Chen, Mean-variance portfolio selection with regime switching under shorting prohibition, Operations Research Letters, 44 (2016), 658-662. doi: 10.1016/j.orl.2016.07.008.

[20]

X. Y. Zhou and G. Yin, Markowitz's mean-variance portfolio selection with regime switching: A continuous-time model, SIAM Journal on Control and Optimization, 42 (2003), 1466-1482. doi: 10.1137/S0363012902405583.

Figure 1.  The value of the stochastic process $P(t, \alpha(t))[x(t)+(\lambda-z)H(t, \alpha(t))]$
Figure 2.  A sample path of the efficient portfolio $u^{*} = (u_1, u_2, u_3)'$
Figure 3.  The process $-[x(t)+(\lambda^{*}-z)H(t, \alpha(t))]$
Figure 4.  The corresponding efficient frontier
Figure 5.  The effects of initial market mode $i_0$
[1]

Jiaqin Wei, Zhuo Jin, Hailiang Yang. Optimal dividend policy with liability constraint under a hidden Markov regime-switching model. Journal of Industrial & Management Optimization, 2017, 13 (5) : 1-10. doi: 10.3934/jimo.2018132

[2]

Yan Zeng, Zhongfei Li, Jingjun Liu. Optimal strategies of benchmark and mean-variance portfolio selection problems for insurers. Journal of Industrial & Management Optimization, 2010, 6 (3) : 483-496. doi: 10.3934/jimo.2010.6.483

[3]

Nan Zhang, Ping Chen, Zhuo Jin, Shuanming Li. Markowitz's mean-variance optimization with investment and constrained reinsurance. Journal of Industrial & Management Optimization, 2017, 13 (1) : 375-397. doi: 10.3934/jimo.2016022

[4]

Fuke Wu, George Yin, Zhuo Jin. Kolmogorov-type systems with regime-switching jump diffusion perturbations. Discrete & Continuous Dynamical Systems - B, 2016, 21 (7) : 2293-2319. doi: 10.3934/dcdsb.2016048

[5]

Jiaqin Wei. Time-inconsistent optimal control problems with regime-switching. Mathematical Control & Related Fields, 2017, 7 (4) : 585-622. doi: 10.3934/mcrf.2017022

[6]

Zhuo Jin, Linyi Qian. Lookback option pricing for regime-switching jump diffusion models. Mathematical Control & Related Fields, 2015, 5 (2) : 237-258. doi: 10.3934/mcrf.2015.5.237

[7]

Shuang Li, Chuong Luong, Francisca Angkola, Yonghong Wu. Optimal asset portfolio with stochastic volatility under the mean-variance utility with state-dependent risk aversion. Journal of Industrial & Management Optimization, 2016, 12 (4) : 1521-1533. doi: 10.3934/jimo.2016.12.1521

[8]

Haixiang Yao, Zhongfei Li, Yongzeng Lai. Dynamic mean-variance asset allocation with stochastic interest rate and inflation rate. Journal of Industrial & Management Optimization, 2016, 12 (1) : 187-209. doi: 10.3934/jimo.2016.12.187

[9]

Zhen Wang, Sanyang Liu. Multi-period mean-variance portfolio selection with fixed and proportional transaction costs. Journal of Industrial & Management Optimization, 2013, 9 (3) : 643-656. doi: 10.3934/jimo.2013.9.643

[10]

Zhiping Chen, Jia Liu, Gang Li. Time consistent policy of multi-period mean-variance problem in stochastic markets. Journal of Industrial & Management Optimization, 2016, 12 (1) : 229-249. doi: 10.3934/jimo.2016.12.229

[11]

Zhuo Jin, George Yin, Hailiang Yang. Numerical methods for dividend optimization using regime-switching jump-diffusion models. Mathematical Control & Related Fields, 2011, 1 (1) : 21-40. doi: 10.3934/mcrf.2011.1.21

[12]

Yinghui Dong, Kam Chuen Yuen, Guojing Wang. Pricing credit derivatives under a correlated regime-switching hazard processes model. Journal of Industrial & Management Optimization, 2017, 13 (3) : 1395-1415. doi: 10.3934/jimo.2016079

[13]

Jiapeng Liu, Ruihua Liu, Dan Ren. Investment and consumption in regime-switching models with proportional transaction costs and log utility. Mathematical Control & Related Fields, 2017, 7 (3) : 465-491. doi: 10.3934/mcrf.2017017

[14]

Xianping Wu, Xun Li, Zhongfei Li. A mean-field formulation for multi-period asset-liability mean-variance portfolio selection with probability constraints. Journal of Industrial & Management Optimization, 2018, 14 (1) : 249-265. doi: 10.3934/jimo.2017045

[15]

Tak Kuen Siu, Yang Shen. Risk-minimizing pricing and Esscher transform in a general non-Markovian regime-switching jump-diffusion model. Discrete & Continuous Dynamical Systems - B, 2017, 22 (7) : 2595-2626. doi: 10.3934/dcdsb.2017100

[16]

Jingzhen Liu, Ka Fai Cedric Yiu, Alain Bensoussan. The optimal mean variance problem with inflation. Discrete & Continuous Dynamical Systems - B, 2016, 21 (1) : 185-203. doi: 10.3934/dcdsb.2016.21.185

[17]

Michael Herty, Lorenzo Pareschi, Sonja Steffensen. Mean--field control and Riccati equations. Networks & Heterogeneous Media, 2015, 10 (3) : 699-715. doi: 10.3934/nhm.2015.10.699

[18]

Lin Xu, Rongming Wang, Dingjun Yao. Optimal stochastic investment games under Markov regime switching market. Journal of Industrial & Management Optimization, 2014, 10 (3) : 795-815. doi: 10.3934/jimo.2014.10.795

[19]

Nguyen Huu Du, Nguyen Thanh Dieu, Tran Dinh Tuong. Dynamic behavior of a stochastic predator-prey system under regime switching. Discrete & Continuous Dynamical Systems - B, 2017, 22 (9) : 3483-3498. doi: 10.3934/dcdsb.2017176

[20]

Kun Fan, Yang Shen, Tak Kuen Siu, Rongming Wang. On a Markov chain approximation method for option pricing with regime switching. Journal of Industrial & Management Optimization, 2016, 12 (2) : 529-541. doi: 10.3934/jimo.2016.12.529

2017 Impact Factor: 0.994

Metrics

  • PDF downloads (13)
  • HTML views (109)
  • Cited by (0)

Other articles
by authors

[Back to Top]